IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

Arrovian Social Choice Theory on Economic Domains

  • Michel Le Breton

    ()

    (GREMAQ and IDEI, Universite de Toulouse 1)

  • John A. Weymark

    ()

    (Department of Economics, Vanderbilt University)

This article surveys the literature that investigates the consistency of Arrow's social choice axioms when his unrestricted domain assumptions are replaced by domain conditions that incorporate the restrictions on agendas and preferences encountered in economic environments. Both social welfare functions and social choice correspondences are considered.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.accessecon.com/pubs/VUECON/vu02-w06R.pdf
File Function: Revised version, 2003
Download Restriction: no

Paper provided by Vanderbilt University Department of Economics in its series Vanderbilt University Department of Economics Working Papers with number 0206.

as
in new window

Length:
Date of creation: Apr 2002
Date of revision: Sep 2003
Handle: RePEc:van:wpaper:0206
Contact details of provider: Web page: http://www.vanderbilt.edu/econ/wparchive/index.html

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Grether, David M. & Plott, Charles R., . "Nonbinary Social Choice: An Impossibility Theorem," Working Papers 271, California Institute of Technology, Division of the Humanities and Social Sciences.
  2. Campbell, Donald E, 1992. "Implementation of Social Welfare Functions," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 33(3), pages 525-33, August.
  3. Weymark, John A., 1997. "Aggregating Ordinal Probabilities on Finite Sets," Journal of Economic Theory, Elsevier, vol. 75(2), pages 407-432, August.
  4. Campbell, Donald E, 1992. "Transitive Social Choice in Economic Environments," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 33(2), pages 341-52, May.
  5. Kannai, Yakar, 1970. "Continuity Properties of the Core of a Market," Econometrica, Econometric Society, vol. 38(6), pages 791-815, November.
  6. EHLERS, Lars & STORCKEN, Ton, 2002. "Arrow's Theorem in Spatial Environments," Cahiers de recherche 2002-03, Universite de Montreal, Departement de sciences economiques.
  7. Inada, Ken-ichi, 1971. "Social Welfare Function and Social Indifference Surfaces," Econometrica, Econometric Society, vol. 39(3), pages 599-624, May.
  8. Peters, Hans & Wakker, Peter, 1991. "Independence of Irrelevant Alternatives and Revealed Group Preferences," Econometrica, Econometric Society, vol. 59(6), pages 1787-1801, November.
  9. Fleurbaey, Marc & Suzumura, Kotaro & Tadenuma, Koichi, 2005. "Arrovian aggregation in economic environments: how much should we know about indifference surfaces?," Journal of Economic Theory, Elsevier, vol. 124(1), pages 22-44, September.
  10. LeBreton, M., 1994. "Arrovian Social Choice on Economic Domains," G.R.E.Q.A.M. 94a37, Universite Aix-Marseille III.
  11. Moulin, H & Thomson, W, 1995. "Axiomatic Analysis of Resource Allocation," RCER Working Papers 400, University of Rochester - Center for Economic Research (RCER).
  12. James Redekop, 1996. "Arrow theorems in mixed goods, stochastic, and dynamic economic environments," Social Choice and Welfare, Springer, vol. 13(1), pages 95-112, January.
  13. Border, Kim C., 1983. "Social welfare functions for economic environments with and without the pareto principle," Journal of Economic Theory, Elsevier, vol. 29(2), pages 205-216, April.
  14. Le Breton, Michel & Trannoy, Alain, 1987. "Measures of inequality as an aggregation of individual preferences about income distribution: The arrowian case," Journal of Economic Theory, Elsevier, vol. 41(2), pages 248-269, April.
  15. Saari, Donald G., 1991. "Calculus and extensions of Arrow's theorem," Journal of Mathematical Economics, Elsevier, vol. 20(3), pages 271-306.
  16. Georges Bordes & Peter J. Hammond & Michel Le Breton, 1997. "Social Welfare Functionals on Restricted Domains and in Economic Environments," Working Papers 97023, Stanford University, Department of Economics.
  17. Border, Kim C & Jordan, J S, 1983. "Straightforward Elections, Unanimity and Phantom Voters," Review of Economic Studies, Wiley Blackwell, vol. 50(1), pages 153-70, January.
  18. John Bone, 2003. "Simple Arrow-type propositions in the Edgeworth domain," Social Choice and Welfare, Springer, vol. 20(1), pages 41-48.
  19. Redekop, James, 1991. "Social welfare functions on restricted economic domains," Journal of Economic Theory, Elsevier, vol. 53(2), pages 396-427, April.
  20. Lars Ehlers & John A. Weymark, 2001. "Candidate Stability and Nonbinary Social Choice," Vanderbilt University Department of Economics Working Papers 0113, Vanderbilt University Department of Economics.
  21. Kim Border, 1984. "An impossibility theorem for spatial models," Public Choice, Springer, vol. 43(3), pages 293-305, January.
  22. Campbell, Donald E., 1990. "Intergenerational social choice without the Pareto principle," Journal of Economic Theory, Elsevier, vol. 50(2), pages 414-423, April.
  23. H. Moulin, 1980. "On strategy-proofness and single peakedness," Public Choice, Springer, vol. 35(4), pages 437-455, January.
  24. Fleurbaey, Marc & Suzumura, Kotaro & Tadenuma, Koichi, 2002. "The Informational Basis of the Theory of Fair Allocation," Discussion Paper 122, Center for Intergenerational Studies, Institute of Economic Research, Hitotsubashi University.
  25. Michel Le Breton & John A. Weymark, 2000. "Social Choice with Analytic Preferences," Vanderbilt University Department of Economics Working Papers 0023, Vanderbilt University Department of Economics, revised Mar 2001.
  26. Campbell, Donald E., 1993. "Euclidean individual preference and continuous social preference," European Journal of Political Economy, Elsevier, vol. 9(4), pages 541-550, November.
  27. Ehlers, Lars, 2001. "Independence axioms for the provision of multiple public goods as options," Mathematical Social Sciences, Elsevier, vol. 41(2), pages 239-250, March.
  28. Kannai, Yakar, 1974. "Approximation of convex preferences," Journal of Mathematical Economics, Elsevier, vol. 1(2), pages 101-106, August.
  29. Bordes, Georges & Breton, Michel Le, 1989. "Arrovian theorems with private alternatives domains and selfish individuals," Journal of Economic Theory, Elsevier, vol. 47(2), pages 257-281, April.
  30. Campbell, Donald E., 1992. "The arrow and plott independence conditions," Economics Letters, Elsevier, vol. 39(2), pages 143-146, June.
  31. Donaldson, David & Weymark, John A., 1988. "Social choice in economic environments," Journal of Economic Theory, Elsevier, vol. 46(2), pages 291-308, December.
  32. Moulin, Herve & Thomson, William, 1988. "Can everyone benefit from growth? : Two difficulties," Journal of Mathematical Economics, Elsevier, vol. 17(4), pages 339-345, September.
  33. Bailey, Martin J, 1979. "The Possibility of Rational Social Choice in an Economy," Journal of Political Economy, University of Chicago Press, vol. 87(1), pages 37-56, February.
  34. Weymark, John A., 1998. "Welfarism on economic domains1," Mathematical Social Sciences, Elsevier, vol. 36(3), pages 251-268, December.
  35. Yanovskaya, Elena B., 1994. "Correspondence between social choice functions and solutions of cooperative games," Mathematical Social Sciences, Elsevier, vol. 27(2), pages 217-234, April.
  36. Nitzan, Shmuel, 1976. "On Linear and Lexicographic Orders, Majority Rule and Equilibrium," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 17(1), pages 213-19, February.
  37. Campbell, Donald E., 1990. "Can equity be purchased at the expense of efficiency? An axiomatic inquiry," Journal of Economic Theory, Elsevier, vol. 51(1), pages 32-47, June.
  38. Gaertner, Wulf, 2002. "Domain restrictions," Handbook of Social Choice and Welfare, in: K. J. Arrow & A. K. Sen & K. Suzumura (ed.), Handbook of Social Choice and Welfare, edition 1, volume 1, chapter 3, pages 131-170 Elsevier.
  39. Kalai, Ehud & Ritz, Zvi, 1980. "Characterization of the private alternatives domains admitting arrow social welfare functions," Journal of Economic Theory, Elsevier, vol. 22(1), pages 23-36, February.
  40. repec:cup:cbooks:9780521791021 is not listed on IDEAS
  41. DUTTA, Bhaskar & JACKSON, Matthew O. & LE BRETON, Michel, 1999. "Strategic candidacy and voting procedures," CORE Discussion Papers 1999011, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
  42. Redekop, James, 1993. "The questionnaire topology on some spaces of economic preferences," Journal of Mathematical Economics, Elsevier, vol. 22(5), pages 479-494.
  43. Campbell, Donald E. & Kelly, Jerry S., 2002. "Impossibility theorems in the arrovian framework," Handbook of Social Choice and Welfare, in: K. J. Arrow & A. K. Sen & K. Suzumura (ed.), Handbook of Social Choice and Welfare, edition 1, volume 1, chapter 1, pages 35-94 Elsevier.
  44. Campbell, Donald E., 1992. "Quasitransitive intergenerational choice for economic environments," Journal of Mathematical Economics, Elsevier, vol. 21(3), pages 229-247.
  45. Bordes, Georges & Campbell, Donald E & Le Breton, Michel, 1995. "Arrow's Theorem for Economic Domains and Edgeworth Hyperboxes," International Economic Review, Department of Economics, University of Pennsylvania and Osaka University Institute of Social and Economic Research Association, vol. 36(2), pages 441-54, May.
  46. Le Breton, Michel & Weymark, John A., 1999. "Strategy-proof social choice with continuous separable preferences," Journal of Mathematical Economics, Elsevier, vol. 32(1), pages 47-85, August.
  47. Ehud Kalai & Eitan Muller & Mark Satterthwaite, 1979. "Social welfare functions when preferences are convex, strictly monotonic, and continuous," Public Choice, Springer, vol. 34(1), pages 87-97, March.
  48. Jeffrey Richelson, 1984. "Social choice and the status quo," Public Choice, Springer, vol. 42(3), pages 225-234, January.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:van:wpaper:0206. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (John P. Conley)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.